Correspondence  |   May 2003
Lidocaine Administration, Seizures, and Causality
Author Notes
  • Department of Anesthesiology, University of Pittsburgh, Presbyterian University Hospital, Pittsburgh, Pennsylvania.
Article Information
Correspondence   |   May 2003
Lidocaine Administration, Seizures, and Causality
Anesthesiology 5 2003, Vol.98, 1302-1303. doi:
Anesthesiology 5 2003, Vol.98, 1302-1303. doi:
To the Editor:—
The case report by DeToledo et al.  1 contained a typographical error in the second sentence:“Serum concentrations of lidocaine below 5 mg/ml …treat status epilepticus.” (I think 5 μg/ml was intended—5 mg/ml must be avoided!). I further question whether this case report supports his conclusions or implies that local anesthesia be contraindicated in patients with seizures, particularly because all details were not included for his patients.
Patient no. 1 was 36 years old, diabetic, and subtherapeutic on phenytoin when she experienced a typical seizure. She was given a dose of 1,500 mg phenytoin (bound extensively to plasma proteins and with a very long half life = 22 h), which increased her serum concentration 15.5 μg/ml. She was given a calculated total dose of 1,524.6 mg lidocaine during a period of 6 h via  infusion in addition to 150 mg initial bolus dosing (total cumulative dose of 21.7 mg/kg). Lidocaine redistributes rapidly, with typical terminal elimination of 90–120 min, yet it raised the blood concentration to 21 μg/ml (sampling or administration error?). The authors also discussed active metabolites of lidocaine as possibly contributory to the grand mal seizure, but metabolism would seem very limited with these relations. Of note is the work of Knight et al.  , 2 where 21 mg/kg of lidocaine was infused intravenously up to onset of cardiac bypass in less time (accompanied by 0.6 mg/kg of diazepam and no seizures) with peak levels of only 9.47 ± 1.35 μg/ml occurring at sternotomy and decreasing to 8.4 before bypass. While diabetics are known to experience hypoglycemic seizures, glucose concentrations were not presented by these investigators. Moreover, slowly increasing concentrations of lidocaine typical of therapeutic infusions present with CNS depression, rather than the seizures associated with rapidly increasing (bolus) concentrations. 3 
The second patient with a history of focal and secondarily generalized seizures received 20 mg lidocaine via  the right internal carotid during cerebral angiography (any sedation?) and developed a right hemisphere seizure, which did not generalize—what luck! I would ask if Dr. DeToledo continues to support his recent assertion, “A history of partial seizures is not a major risk factor for the precipi-tation of seizures in patients treated with IV lidocaine.” Might this be generalized to include regional anesthetics, while perhaps adding that concomitant benzodiazepines administration greatly increases safety?
DeToledo JC, Minagar A, Lowe MR: Lidocaine-induced seizures in patients with history of epilepsy: Effect of antiepileptic drugs. A nesthesiology 2002; 97: 737–9DeToledo, JC Minagar, A Lowe, MR
Knight PR, Kroll DA, Nahrwold ML, Denlinger JK, Kirsh M, Welter LO, Hill AG, Cohen PJ, Ronfeld RA: Comparison of cardiovascular responses to anesthesia and operation when IV lidocaine or morphine sulfate is used as adjunct to diazepam-nitrous oxide anesthesia for cardiac surgery. Anesth Analg 1980; 59: 130–9Knight, PR Kroll, DA Nahrwold, ML Denlinger, JK Kirsh, M Welter, LO Hill, AG Cohen, PJ Ronfeld, RA
Rosenberg PH: Clinical pharmacology and applications of local anesthetics, The Pharmacologic Basis of Anesthesiology. Edited by Bowdle TA, Horita A, Kharash ED. New York, NY, Churchill Livingstone, 1994, pp 217–239